Is this normal for juvederm lip injections? (Photo)

Last week I got juvaderm for the first time. Doctor's assistant did it, she said I already have a nice outline, she would just add some to the middle of my lips to give it the pouty look. During the first day I noticed it was uneven and lumpy but I reminded my self it's only the first day... Occasionally I would massage my lips to smooth out some lumps most of the bottom ones went away except one.. However, my top lips look ridiculous.. No matter what I do it does not get better..I'm outraged

Doctor Answers 11

Lumpy Lips

Thank you for your question and for sharing your photos. I am sorry that you are having a difficult time right now.

Your lips will likely become a little softer and smaller over the course of the next week. I usually ask my patients to wait at least 2 weeks after a filler injection before taking any corrective action. That allows any swelling or bruising that may be related to injection trauma to completely subside.

If you remain dissatisfied with your lips you should try and pin point the problem. Are they the right size for your face and features? Is their shape natural? Are the upper and lower lips properly proportioned? Do you have the right amount of vermilion showing? Are they symmetric? Any lumps and bumps? How do they sit on the dental structures?

Afterwards, call your provider for an appointment to discuss your concerns. Sometimes the right course of action is to touch up an injection with additional filler. In your case it may be better to dissolve the swelling in your upper lip with hyaluronidase. It is a simple procedure that can be performed in a manner of several minutes.

Saint Louis Facial Plastic Surgeon
5.0 out of 5 stars 96 reviews

Uneven Lips after Juvederm can be Corrected

Dear Lostsoul,

In my view, there are two abnormalities that have resulted after your Juvederm treatment: 1. There are two discrete lumps on your upper lip, and 2. your bottom lip is smooth but has a "sausage" type appearance.

Proper technique can prevent these abnormalities.  I suggest that you follow up with your physician to re-assess.  Your lips can certainly still be salvaged and contoured appropriately.

Good luck!

Daniel Levy, MD
Bellevue Dermatologic Surgeon
4.8 out of 5 stars 40 reviews

Swollen Lips after Juvederm

Follow up with your doctor for an evaluation and guidance. He/she will be familiar with your appearance before the injection, the amount injected, and what is expected now.

Swelling happens after lip injection with Juvederm. Juvederm is made of hyaluronic acid, which holds onto many times its weight in water...which is why it is such an effective filler. However, it means that swelling is an expected and anticipated occurrence with any Juvederm injection.

In my practice, patients return at two weeks to assess the injection. Earlier than that the results are obscured by the swelling. 

Click on the link below to see lips injected with Juvederm after the swelling has resolved.

All the best.

Heather J. Furnas, MD
Santa Rosa Plastic Surgeon
4.8 out of 5 stars 28 reviews

Swelling is a common side effect of lip injections and should subside in 10 days.

Swelling is a common side effect of lip injections and should subside in 10 days. Return to your Dr and discuss treatment options. It appears as though you may be a candidate for a hyaluronidase injection to dissolve the product.


Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 414 reviews

Uneven and lumpy results post juvederm lip injections

Outrage will not get you the results that you desire. Consult with the physician and his assistant and communicate your goals in a calm and reasonable manner. If the practice is legitimate, then they will respond appropriately. An experienced and expert physician injector may be an option for your next treatment.

Kris M. Reddy, MD, FACS
West Palm Beach Plastic Surgeon
4.5 out of 5 stars 36 reviews

Is this normal for juvederm lip injections?

Instead of outraged why not return to injecting doctor to discuss treatment options to help satisfy you...????

Juvaderm in the Lips

Id suggest posting before photos, although I do think you need to return to the injector and have the material dissolved then go to a board certified cosmetic physician, not someones assistant and have them reinjected properly.  Lips are one of the easiest places on the face to make look unnatural, uneven, and not normal if someoene is not an expert.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 158 reviews

Juvederm for lips

Please return to your injector who can adjust your treatment.  More Juvederm can be added to give a more pleasing result or some can be dissolved.  If you are still not happy, speak with the doctor.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 20 reviews

Juvaderm can do this

I have seen this result quite a bit with JuvĂ©derm. It can be technique dependent or simply the way the filler settles out over time. Ultimately there needs to be some sort of correction, which is ultimately up to the provider how to correct this.  

Adrian M. Guevara, MD
El Paso Dermatologist
5.0 out of 5 stars 1 review

Not normal lip appearance after Juvederm

Your lips will not get better with time. They were improperly injected. You should not have fullness in the area where the Juvederm is in the upper lip. It needs hyaluronidase to remove it. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.